NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, November 26, 2014
Anxiety and Stress Disorders
Side Effects of SSRIs
I have anxiety/depression with OCD tendencies. I have tried 3 different SSRIs but they have all worsened my anxiety very soon after starting therapy. Is this an SSRI side effect that can be generalized to all SSRIs or is it worth trying different ones?
SSRIs are the standard (and effective) treatment for anxiety and depression. That doesn't mean they are right for everyone, however. I would encourage you to discuss this further with your physician, as each individual requires individual treatment.
However, you may want to check in with your treatment plan and make sure you have addressed some of the following:
Are you also getting counseling and/or therapy? For many people with anxiety, the best treatment is one that includes both medications and therapy. Cognitive Behavioral Therapy (CBT) has good success treating people with anxiety (and OCD) disorders. If you aren't in a therapy program, I would encourage you to find a therapist and add this to your treatment plan.
Are you giving the medication enough time to work? SSRIs don't work immediately -- for depression, people usually don't see any relief for 1 - 3 weeks, and often, for anxiety, it takes even longer (and often higher doses). A common concern about the SSRIs is that symptoms don't all improve at the same rate. For example, your interest in outside activities or your energy level may improve before your sadness or nervousness does. Some people may perceive this as "worsening" depression or anxiety, when, in fact, it may be simply more awareness. Ongoing therapy along with medication is an excellent way to sort out what are worsening symptoms, changing symptoms or atypical improvement.
Nancy Elder, MD
College of Medicine
University of Cincinnati